Nebraska, 2019

Damaging Wind in Nebraska, May 15, 2019

May 15, 2019 · NWS GLD · 1 event in 1 county or zone

An isolated thunderstorm moving through southwest Nebraska produced a wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An isolated thunderstorm moving through southwest Nebraska produced a wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 1:53 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, May 15, 1:53 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
253 PM MDT Wed May 15 2019

.SHORT TERM...(This evening through Thursday)
Issued at 240 PM MDT Wed May 15 2019

Latest satellite and upper air analysis show the ridge has shifted
east onto the High Plains. Within the upper level flow minor short
wave troughs are moving around the ridge. At the surface a low was
present over East Central Colorado. Isolated thunderstorms have
begun to form near/over the surface low in East Central Colorado.

For the rest of the afternoon isolated thunderstorms will form
over East Central Colorado, gradually spreading east. Near term
models have been highlighting Northwest Kansas earlier in the day,
but have now shifted north into Southwest Nebraska. Will need to
see if the higher chances for rainfall need to be shifted north.
The best chance for storms will be west of Highway 83 before
midnight. Main threats will be wind gusts around 50 MPH and hail
up to dime size.

Thursday record to near record highs are forecast. Due to model
data showing a warming trend, decided to raise highs to the higher
end of the data spectrum. This may be a couple degrees too
warm, but the trend in model data supported siding with the warmer
data.

During the mid afternoon isolated storms may form over Northeast
Colorado due to a similar setup as the past few days. With the
strongest lift occurring in the early evening, have low confidence
of strong thunderstorms occurring.

.LONG TERM...(Thursday night through Wednesday)
Issued at 239 PM MDT Wed May 15 2019

Thursday evening, a few showers and thunderstorms will be
possible, however the larger concern for storms will be Friday. A
surface low will move over northeastern Colorado by early Friday
afternoon. A cold front over central Nebraska will swing south and
east into the region Friday night and a dryline will set up along
Hwy 27 in northwestern Kansas. Instability still looks good,
especially ahead of the dryline in our eastern counties. The
greatest risk is expected to be in the northern part of our area
into south central Nebraska.

Going into Saturday, the low will track to the northeast over eastern Nebraska.
A few showers and thunderstorms will remain possible on the
backside of the low through the day and into the overnight hours.
Temperatures will be cooler behind the front as it continues
eastward out of the region. Highs will range from the mid-70s in
northeastern Colorado to the mid-70s in northwestern Kansas. Lows
will range from the mid-40s to mid-50s.

Weak ridging over the Tri-State area will set up Sunday into
Monday. An upper trough over the western CONUS will move into the
region Tuesday afternoon. Both the GFS and ECMWF are showing an
upper closed low. Showers and thunderstorms will be possible
Tuesday into early Wednesday morning. The low will continue to
move to the northeast through the day. Another weak ridge will set
up over the Central High Plains with southwest flow over the Tri-
State area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1136 AM MDT Wed May 15 2019

VFR conditions forecast for the TAFs. Main focus is the
potential for thunderstorms for KGLD. With a similar weather
pattern in place from yesterday, confidence of thunderstorms
occurring at KGLD is fairly high. KMCK should remain northeast of
most of the storm activity. Main threats will be wind gusts around
45 KTS and hail up to dime size.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...AW
AVIATION...JTL
Hazardous weather outlook, May 15, 9:57 AM MST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1057 AM MDT Wed May 15 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1057 AM MDT Wed May 15 2019 /1157 AM CDT Wed May 15 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated strong thunderstorm will be possible west of a McCook to
Hoxie and Oakley between 1 PM MDT and 8 PM MDT capable of producing
wind gusts around 50 MPH and dime size hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

On Friday afternoon and evening, there will be a slight risk for
severe storms in northwest Kansas and a slight to enhanced risk for
severe storms in southwest Nebraska. Lime size hail or larger,
damaging winds and a few tornadoes will be possible.

Critical fire weather conditions will be possible on Friday
afternoon in northeast Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JTL

In the hours before

Special weather statement, May 15, 3:05 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
405 PM MDT Wed May 15 2019

NEZ079-152230-
Dundy NE-
405 PM MDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNDY COUNTY UNTIL
430 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haigler, or 14 miles east of Wray, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Haigler and Parks.

LAT...LON 4001 10201 4013 10205 4024 10176 4001 10167
TIME...MOT...LOC 2204Z 254DEG 10KT 4007 10195

Newman
Special weather statement, May 15, 3:35 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
435 PM MDT Wed May 15 2019

KSZ001-NEZ079-152300-
Cheyenne KS-Dundy NE-
435 PM MDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 500 PM MDT/600 PM CDT/...

At 435 PM MDT/535 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Haigler, or 15 miles southeast of Wray, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Haigler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3983 10205 4002 10205 4008 10174 3981 10173
TIME...MOT...LOC 2235Z 265DEG 12KT 3998 10195

Newman

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
May 15, 3:48 PM MST
Where
Dundy County, 0.53 mi E of Benkelman Jones Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -101.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827396.